Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 154, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 9:30 PM CDT for Mellette County, Todd County, Tripp County, South Dakota. It was in force for 75 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2021, 9:30 PM CDT (02:30 UTC)
- Expired
- Aug 6, 2021, 10:45 PM CDT
- In force
- 75 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mellette County, SD, Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 183 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 9:35 PM CDT | TSTM WND GST 57 | 15 Sse Mission, SD | |
| Aug 6, 10:15 PM CDT | TSTM WND GST 60 | 4 Sse Witten, SD | |
| Aug 6, 10:25 PM CDT | TSTM WND GST 59 | 4 Sse Witten, SD | |
| Aug 6, 10:30 PM CDT | TSTM WND GST 64 | 1 Ne Winner, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 7:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WUUS53 KUNR 070230
SVRUNR
SDC095-121-123-070345-
/O.NEW.KUNR.SV.W.0154.210807T0230Z-210807T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
930 PM CDT Fri Aug 6 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Eastern Todd County in south central South Dakota...
Tripp County in south central South Dakota...
Eastern Mellette County in south central South Dakota...
* Until 1045 PM CDT.
* At 929 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southwest of Okaton to 4 miles south of
Horse Creek to 3 miles south of Mission, moving northeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
White River around 935 PM CDT.
Haystack Butte around 940 PM CDT.
Wood and Butte Creek around 945 PM CDT.
Other locations in the path of these severe thunderstorms include
Okreek, Mosher, Carter, Witten and Ideal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10060 4334 10063 4368 10080 4372 10079
4371 10068 4377 10058 4372 10047 4374 10036
4370 10029 4368 10009 4370 9990 4367 9987
4376 9969 4373 9967 4377 9966 4374 9962
4350 9962 4350 9954 4347 9953 4300 9953
TIME...MOT...LOC 0229Z 237DEG 36KT 4375 10101 4348 10072 4326 10066
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn3 follow-up statements
733
WWUS53 KUNR 070305
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1005 PM CDT Fri Aug 6 2021
SDC095-121-123-070345-
/O.CON.KUNR.SV.W.0154.000000T0000Z-210807T0345Z/
Todd SD-Tripp SD-Mellette SD-
1005 PM CDT Fri Aug 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN TODD...TRIPP AND EASTERN MELLETTE COUNTIES...
At 1004 PM CDT, severe thunderstorms were located along a line
extending from 5 miles east of Westover to near Carter to 3 miles
northwest of Keyapaha, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Witten, Dog Ear Lake, Ideal, Winner, Colome, Ideal South Housing
and Hamill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9953 4300 10036 4343 10064 4372 10072
4377 10058 4372 10046 4374 10036 4369 10021
4370 9990 4367 9987 4376 9969 4374 9968
4373 9967 4377 9966 4374 9962 4350 9962
4350 9954 4347 9953
TIME...MOT...LOC 0304Z 233DEG 42KT 4372 10057 4338 10019 4314 10017
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn406
WWUS53 KUNR 070320
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1020 PM CDT Fri Aug 6 2021
SDC095-121-123-070345-
/O.CON.KUNR.SV.W.0154.000000T0000Z-210807T0345Z/
Todd SD-Tripp SD-Mellette SD-
1020 PM CDT Fri Aug 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN TODD...TRIPP AND SOUTHEASTERN MELLETTE COUNTIES...
At 1020 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Mosher to 3 miles east of Witten to
5 miles north of Clearfield, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winner, Colome, Ideal, Carter, Millboro, Mosher, Keyapaha, Witten,
Hamill, Ideal South Housing, Clearfield, Wewela and Dog Ear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10021 4318 10030 4340 10038 4373 10032
4369 10021 4370 9990 4367 9987 4376 9969
4374 9968 4373 9967 4377 9966 4374 9962
4350 9962 4350 9954 4347 9953 4300 9953
TIME...MOT...LOC 0320Z 247DEG 44KT 4364 10026 4345 10001 4323 10000
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Sherburn450
WWUS53 KUNR 070334
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1034 PM CDT Fri Aug 6 2021
SDC095-121-070344-
/O.CAN.KUNR.SV.W.0154.000000T0000Z-210807T0345Z/
Todd SD-Mellette SD-
1034 PM CDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TODD AND
SOUTHEASTERN MELLETTE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.
LAT...LON 4325 9996 4336 10009 4349 10017 4369 10007
4370 9990 4367 9987 4376 9969 4374 9968
4373 9967 4377 9966 4374 9962 4350 9962
4350 9954 4347 9953 4325 9953
TIME...MOT...LOC 0334Z 237DEG 32KT 4369 10015 4351 9986 4327 9988
$$
SDC123-070345-
/O.CON.KUNR.SV.W.0154.000000T0000Z-210807T0345Z/
Tripp SD-
1034 PM CDT Fri Aug 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL TRIPP COUNTY...
At 1034 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Earling Hills to 3 miles
southeast of Ideal to 6 miles south of Ideal South Housing, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Winner, Colome, Ideal, Witten, Hamill and Ideal South Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4325 9996 4336 10009 4349 10017 4369 10007
4370 9990 4367 9987 4376 9969 4374 9968
4373 9967 4377 9966 4374 9962 4350 9962
4350 9954 4347 9953 4325 9953
TIME...MOT...LOC 0334Z 237DEG 32KT 4369 10015 4351 9986 4327 9988
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:23 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 6, 6:23 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 523 PM MDT Fri Aug 6 2021 .DISCUSSION...(This Evening Through Friday) Issued at 1253 PM MDT Fri Aug 6 2021 Slow progressing upper trough will support chances for showers and thunderstorms the next two days. Western CONUS upper ridge will briefly breakdown in the period as series of stronger NE Pac impulses traverse the northern tier allowing strong cold fronts into the northern CONUS. Current compact impulse over the northern Rockies has started this progression. This system will support a good chance of showers and storms across the region late this afternoon and tonight, esp across NE WY and NW SD. SE flow ahead of this wave continues to advect a decent amount of ll moisture into the FA, with dewpoints rising into the 50s and 60s. Staunch capping remains in place across the region with clouds and upslope flow limiting things right now. However,clearing upstream over portions of WY should allow the cap to erode there quickly this afternoon with convection developing there. Decent mid level speed max of 50+ knots will push into the region this and support organized convection. Combination of CAPE, deep player sheer, dynamic forcing will support one or two complex’s of TS this which will quickly propagate NE. Favorable CAPE/profiles will support a severe threat with the main impact being damaging winds. Things will clear out later tonight with a sfc trough moving through the area Sat morning. A period of breezy NW winds may materialize in the morning behind the trough. Lingering moisture and instability will support TS chances over the central and southern BH into scentral SD Saturday. The next stronger impulse will move into the northern Rockies Sunday with strong WAA and gusty SW flow ahead of this system. This will support another warm day with temps in the 90s and few 100s possible. Flow remains slightly unsettled next week with chances for thunderstorms and generally seasonal temps through mid week. The degree of moisture advection will ultimately determine the coverage of any storms next week, which at this time looks to be mainly isolated. Forecast models are hinting at a strong cold front Wed-Thur which may advect through most of the area, supporting a decent cool down for a couple days. Smoke will continue to cover the region through the period, remaining mainly in the mid and upper atmosphere, except behind any sfc troughs where pooling tends to occur allowing near sfc smoke to increase. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 516 PM MDT Fri Aug 6 2021 Multiple rounds of TSRA with local IFR conditions will move across the area this evening, some of which may contain 50kt wind gusts and large hail. The strongest activity will be done by 06z, but isolated/scattered storms will persist into Saturday. HZ/FU may pour into the area overnight with local MVFR conditions, but most locations will remain VFR through Saturday afternoon. && .FIRE WEATHER... Issued At 1253 PM MDT Fri Aug 6 2021 A period of elevated to near critical fire weather conditions looks likely across at least northeast WY, ahead of another cold front Sunday. Minimum humidity values near or below 15 percent are looking likely, with at least some potential for breezy southwesterly winds to develop later in the afternoon. Will monitor potential for red flag conditions and possible headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 5:09 AM CDT, 16 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 409 AM MDT Fri Aug 6 2021 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 409 AM MDT Fri Aug 6 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Widespead severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-071300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Isolated severe storms are possible this afternoon and evening. These storms could produce large hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday. Some of the storms will be capable of marginally severe wind or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Aug 6, 8:17 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 9 SW BATESLAND 43.05N 102.22W
08/06/2021 M64 MPH OGLALA LAKOTA SD MESONET
&&
MOSELocal storm report, Aug 6, 8:21 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 ESE MARTIN 43.17N 101.71W
08/06/2021 M68 MPH BENNETT SD AWOS
&&
MOSELocal storm report, Aug 6, 8:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 19 S QUINN 43.71N 102.13W
08/06/2021 E70 MPH PENNINGTON SD TRAINED SPOTTER
0730 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
08/06/2021 M51 MPH JACKSON SD MESONET
0735 PM TSTM WND GST 1 ESE MARTIN 43.17N 101.71W
08/06/2021 M51 MPH BENNETT SD AWOS
&&
MOSESpecial weather statement, Aug 6, 8:50 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
750 PM MDT Fri Aug 6 2021
SDZ014-031-032-043-046-073-070245-
Ziebach SD-Jackson SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Haakon SD-Mellette SD-
750 PM MDT Fri Aug 6 2021
...Strong thunderstorms will impact portions of Haakon, southeastern
Ziebach, east central Meade, northwestern Mellette, northeastern
Jackson and eastern Pennington Counties through 845 PM MDT/945 PM
CDT/...
At 750 PM MDT/850 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 10 miles north of Creighton
to near Grindstone Butte to 9 miles south of Philip. Movement was
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Grindstone Butte around 755 PM MDT.
Philip around 800 PM MDT.
Other locations in the path of these storms include Bridger,
Milesville, Nowlin, Cherry Creek and Midland.
This includes Interstate 90 in South Dakota between Mile Markers 145
and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT/900 PM
CDT/ for west central South Dakota. A Severe Thunderstorm Watch also
remains in effect until midnight MDT/100 AM CDT/ for south central
and southwestern South Dakota.
&&
LAT...LON 4369 10153 4405 10178 4433 10206 4441 10221
4496 10114 4419 10117 4417 10116 4416 10106
4414 10104 4386 10106 4385 10099 4381 10096
4383 10092 4382 10092 4381 10093
TIME...MOT...LOC 0150Z 246DEG 28KT 4440 10214 4422 10182 4391 10171
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SherburnLocal storm report, Aug 6, 8:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 5 NE PORCUPINE 43.29N 102.27W
08/06/2021 M67 MPH OGLALA LAKOTA SD MESONET
&&
POJORLIELocal storm report, Aug 6, 9:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT FRI AUG 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
08/06/2021 M53 MPH JACKSON SD MESONET
0758 PM TSTM WND GST 6 WSW LONG VALLEY 43.44N 101.61W
08/06/2021 M65 MPH JACKSON SD TRAINED SPOTTER
0809 PM TSTM WND GST 11 SW PARMELEE 43.23N 101.20W
08/06/2021 M60 MPH TODD SD MESONET
&&
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:18 PM CDT | Special Weather Statement | UNR | Butte | 27 min |
| Aug 6, 7:26 PM CDT | Special Weather Statement | UNR | Pennington | 64 min |
| Aug 6, 7:28 PM CDT | Special Weather Statement | UNR | Butte | 32 min |
| Aug 6, 7:53 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 67 min |
| Aug 6, 8:06 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Meade, Oglala Lakota, Pennington | 54 min |
| Aug 6, 8:50 PM CDT | Special Weather Statement | UNR | Haakon | 55 min |
| Aug 6, 8:56 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd | 64 min |
| Aug 6, 9:54 PM CDT | Special Weather Statement | UNR | Haakon | 36 min |
| Aug 6, 10:42 PM CDT | Severe Thunderstorm Warning | UNR | Tripp | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.